Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 142, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 15, 2013, 4:12 PM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2013, 4:12 PM CDT (21:12 UTC)
- Expired
- Aug 15, 2013, 5:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 4:15 PM CDT | HAIL 0.88 | Ene Wells, KS | |
| Aug 15, 4:15 PM CDT | HAIL 1.25 | Wells, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
950
WUUS53 KTOP 152112
SVRTOP
KSC041-143-152200-
/O.NEW.KTOP.SV.W.0142.130815T2112Z-130815T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
412 PM CDT THU AUG 15 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 500 PM CDT
* AT 410 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WELLS...AND
MOVING SOUTH AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BENNINGTON AND NILES.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3914 9766 3920 9739 3916 9737 3914 9737
3913 9735 3893 9728 3893 9737 3896 9738
3895 9762
TIME...MOT...LOC 2112Z 346DEG 13KT 3908 9750
HAIL...1.00IN
WIND...60MPH
$$
GARGAN4 follow-up statements
151
WWUS53 KTOP 152124
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT THU AUG 15 2013
KSC041-143-152200-
/O.CON.KTOP.SV.W.0142.000000T0000Z-130815T2200Z/
OTTAWA-DICKINSON-
424 PM CDT THU AUG 15 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DICKINSON AND SOUTHEASTERN OTTAWA COUNTIES UNTIL 500 PM CDT...
AT 419 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
BENNINGTON...AND MOVING SOUTH AT 15 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. REPORTED HALF DOLLAR SIZE HAIL AT
415 PM IN BENNINGTON.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
NILES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3911 9766 3917 9738 3916 9737 3914 9737
3913 9735 3893 9728 3893 9737 3896 9738
3895 9757 3896 9762
TIME...MOT...LOC 2123Z 346DEG 13KT 3904 9749
HAIL...1.25IN
WIND...60MPH
$$
GARGAN797
WWUS53 KTOP 152133
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT THU AUG 15 2013
KSC041-143-152200-
/O.CON.KTOP.SV.W.0142.000000T0000Z-130815T2200Z/
OTTAWA-DICKINSON-
433 PM CDT THU AUG 15 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DICKINSON AND SOUTHEASTERN OTTAWA COUNTIES UNTIL 500 PM CDT...
AT 432 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BENNINGTON...
AND MOVING SOUTH AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
NILES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3915 9745 3915 9737 3914 9737 3913 9735
3893 9728 3893 9737 3896 9738 3895 9757
3896 9762 3911 9766
TIME...MOT...LOC 2133Z 000DEG 12KT 3903 9757
HAIL...1.50IN
WIND...60MPH
$$
GARGAN766
WWUS53 KTOP 152148
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
448 PM CDT THU AUG 15 2013
KSC041-143-152200-
/O.CON.KTOP.SV.W.0142.000000T0000Z-130815T2200Z/
OTTAWA-DICKINSON-
448 PM CDT THU AUG 15 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DICKINSON AND SOUTHEASTERN OTTAWA COUNTIES UNTIL 500 PM CDT...
AT 445 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BENNINGTON...
AND MOVING SOUTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
NILES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3903 9764 3907 9748 3909 9738 3910 9734
3893 9728 3893 9737 3896 9738 3895 9757
3896 9762
TIME...MOT...LOC 2148Z 000DEG 12KT 3898 9757
HAIL...0.88IN
WIND...60MPH
$$
GARGAN778
WWUS53 KTOP 152157
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT THU AUG 15 2013
KSC041-143-152206-
/O.EXP.KTOP.SV.W.0142.000000T0000Z-130815T2200Z/
OTTAWA-DICKINSON-
457 PM CDT THU AUG 15 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DICKINSON AND
SOUTHEASTERN OTTAWA COUNTIES WILL EXPIRE AT 500 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.
LAT...LON 3903 9764 3907 9748 3909 9738 3910 9734
3893 9728 3893 9737 3896 9738 3895 9757
3896 9762
TIME...MOT...LOC 2156Z 000DEG 12KT 3895 9757
$$
GARGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:46 PM CDT, 26 minutes earlier.
Area forecast discussion, Aug 15, 3:46 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 346 PM CDT Thu Aug 15 2013 .SHORT TERM...(This Evening through Friday) Issued at 343 PM CDT THU AUG 15 2013 An upper level trough was located across central NE and extended southwest across western KS. Surface convergence to the west of a southwestward moving outflow boundary and ahead of a surface trough over west central KS was providing ascent for showers and thunderstorms to develop across north central KS. Larger scale ascent ahead of the H5 trough was also helping to create a favorable environment for thunderstorm development. Surface heating across south central and central KS has destabilized the atmosphere with SBCAPE approaching 3,000 J/KG. Effective bulk shear (0-6km) was only 20 to 30 kts across the southwest counties of the cwa. While effective 0-3km shear was near 300 J/KG well north of the outflow boundary across Brown county where the SBCAPE was less then 500 J/KG in rain cooled air. The warm advection/isentropic lift showers and thunderstorms across extreme northeast KS were weakening and shifting southeast into MO. Out of all the numerical models...the 12Z NAM seem to have the best handle on initiation of thunderstorms across north central KS this afternoon. the NAM model forecast the showers and thunderstorms across north central KS will move and expand southeast across the CWA later this afternoon and into the evening hours. There may be enough instability and vertical wind shear across the southwest counties for a few thunderstorm to become strong to severe with the primary hazard being damaging wind gusts and quarter size hail. As the H5 trough digs southeast across eastern KS into OK...then the thunderstorms should shift southeast into south central and southeast KS during the mid and late evening hours. Overnight lows will drop into the 60s. Friday...there may be some lingering rain showers during the morning hours across the eastern counties...but these showers should move southeast into MO. Skies will clear from west to east across the CWA during the late morning and afternoon hours. Highs will reach the upper 70s to lower 80s. GARGAN .LONG TERM...(Friday Night through Thursday) Issued at 343 PM CDT THU AUG 15 2013 As the shortwave trough in the Dakotas digs southward and amplifies the upper trough in the MS valley into Saturday. after that...the upper level ridge in the intermountain region builds eastward as the eastern trough shears out. This will leave the county warning area under high pressure aloft with weak winds/low shear and capping. With main llvl focus/features and advection well to the north...will go with a dry fcst through the extended period as there is little to focus any precip chances on at this time. A gradual warming trend... closer to climo for mid/late Aug...still looks on track with highs around 90 degrees for the Tuesday through Thursday period. If stronger mixing and warm air advection occurs by Wed/Thu temps could even be a little warmer in the middle 90s...especially in the north central counties. Lows in the upper 60s and lower 70s should be the rule. && .AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon) Issued at 105 PM CDT THU AUG 15 2013 Isolated to scattered thunderstorms may affect the TAF sites through the afternoon hours. After 800 PM the better rain chances should remain west of the TAF sites. Northeast winds will gradually become southeast this afternoon. May see brief MVFR conditions with any showers or thunderstorms at the TAF sites. Otherwise, expect VFR conditions. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...63 AVIATION...Gargan
Hazardous weather outlook, Aug 15, 4:10 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 410 PM CDT THU AUG 15 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-162115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 410 PM CDT THU AUG 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA INTO THE EVENING HOURS. SOME OF THE THUNDERSTORMS ALONG AND WEST OF K 99 HIGHWAY MAY BE SEVERE. THE STRONGER STORMS MAY BE CAPABLE OF HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 60 TO 70 MPH. LOCALLY VERY HEAVY RAINFALL MAY ALSO PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED THUNDERSTORMS MAY LINGER ACROSS PORTIONS OF THE THE OUTLOOK AREA THROUGH FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO THE EVENING HOURS MAINLY SOUTH OF I 70 AND WEST OF HIGHWAY 99.
In the hours before
Special weather statement, Aug 15, 2:27 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
227 PM CDT THU AUG 15 2013
KSZ020-021-152000-
CLAY-CLOUD-
227 PM CDT THU AUG 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY AND SOUTHEASTERN
CLOUD COUNTIES...
THROUGH 300 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF WESTERN CLAY AND SOUTHEASTERN CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE OAK HILL...IDANA
AND MORGANVILLE.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3954 9755 3950 9717 3920 9726 3925 9737
3931 9737 3931 9748 3939 9764
TIME...MOT...LOC 1927Z 281DEG 20KT 3939 9744
GARGANSpecial weather statement, Aug 15, 3:40 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT THU AUG 15 2013
KSZ021-022-152115-
CLAY-RILEY-
340 PM CDT THU AUG 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RILEY AND EAST
CENTRAL CLAY COUNTIES...
THROUGH 415 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15
MPH ACROSS PORTIONS OF WEST CENTRAL RILEY AND EAST CENTRAL CLAY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS AROUND 50 MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RILEY AND WAKEFIELD.
A SEVERE THUNDERSTORMS WARNING REMAINS IN EFFECT FOR EXTREME
SOUTHWESTERN CLAY COUNTY.
&&
LAT...LON 3933 9671 3922 9691 3922 9696 3919 9696
3917 9699 3936 9712 3952 9694
TIME...MOT...LOC 2039Z 334DEG 13KT 3934 9696
GARGANLocal storm report, Aug 15, 3:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND GST 6 WSW OAK HILL 39.22N 97.45W
08/15/2013 E65 MPH OTTAWA KS TRAINED SPOTTER
&&
BYRNESpecial weather statement, Aug 15, 3:58 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT THU AUG 15 2013
KSZ022-036-152130-
GEARY-RILEY-
358 PM CDT THU AUG 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RILEY AND
NORTHWESTERN GEARY COUNTIES...
THROUGH 430 PM CDT...STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AT 20
MPH ACROSS PORTIONS OF SOUTHERN RILEY AND NORTHWESTERN GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF
40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
MILFORD...MILFORD LAKE...KEATS...EXTREME WEST CENTRAL
MANHATTAN...GRANDVIEW PLAZA...OGDEN AND JUNCTION CITY. MOTORISTS
ALONG INTERSTATE 70 BETWEEN MILE MARKERS 291 AND 307 COULD ALSO BE
AFFECTED.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3909 9658 3898 9695 3909 9696 3922 9696
3933 9673
TIME...MOT...LOC 2057Z 330DEG 16KT 3925 9689
PHILLIPSLocal storm report, Aug 15, 4:01 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
401 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 6 WSW OAK HILL 39.22N 97.45W
08/15/2013 E0.88 INCH OTTAWA KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:27 PM CDT | Special Weather Statement | TOP | Clay | 33 min |
| Aug 15, 3:32 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 43 min |
| Aug 15, 3:40 PM CDT | Special Weather Statement | TOP | Riley | 35 min |
| Aug 15, 3:58 PM CDT | Special Weather Statement | TOP | Riley | 32 min |
| Aug 15, 4:28 PM CDT | Special Weather Statement | TOP | Geary | 32 min |
| Aug 15, 4:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 47 min |
| Aug 15, 5:02 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Riley | 4 hr |
| Aug 15, 5:04 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 41 min |
| Aug 15, 5:23 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 37 min |
| Aug 15, 5:30 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary | 4 hr |
| Aug 15, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 32 min |
| Aug 15, 6:00 PM CDT | Flash Flood Warning | TOP | Dickinson, Morris | 4 hr |
| Aug 15, 6:41 PM CDT | Special Weather Statement | TOP | Lyon | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.